Alert archive / New York / Wind Advisories in 2020
Wind Advisory 10, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Oct 10, 2020, 4:17 AM EDT for 5 counties in New York. It took effect at Oct 10, 2020, 10:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 4:17 AM EDT (08:17 UTC)
- In effect from
- Oct 10, 2020, 10:00 AM EDT
- Expired
- Oct 10, 2020, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS71 KBUF 100817 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 417 AM EDT Sat Oct 10 2020 NYZ001>003-010-011-101700- /O.NEW.KBUF.WI.Y.0010.201010T1400Z-201010T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 417 AM EDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Monroe, Northern Erie, and Genesee counties. * WHEN...From 10 AM this morning to 6 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects, including temporary tent structures. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Apffel
2 follow-up statements
755 WWUS71 KBUF 101510 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1110 AM EDT Sat Oct 10 2020 NYZ001>003-010-011-102200- /O.CON.KBUF.WI.Y.0010.000000T0000Z-201010T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 1110 AM EDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Niagara, Orleans, Monroe, Northern Erie, and Genesee counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects, including temporary tent structures and Halloween decroations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
804 WWUS71 KBUF 102202 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 602 PM EDT Sat Oct 10 2020 NYZ001>003-010-011-102315- /O.EXP.KBUF.WI.Y.0010.000000T0000Z-201010T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 602 PM EDT Sat Oct 10 2020 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish this evening. $$ Hitchcock
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 10, 2:01 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 10, 2:01 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 AM EDT Sat Oct 10 2020
.SYNOPSIS...
Mild and windy conditions with showers today with some gusty
thunderstorms possible for the second half of the day along and
ahead of an approaching cold front. High pressure and dry
weather build back in across the region tonight and Sunday,
before the next chance of showers returns for Sunday night and
Monday with the remnants of Delta.
&&
.NEAR TERM /THROUGH TODAY/...
Mild and dry through mid-morning, with gradually rising
temperatures due to warm air advection and downsloping from the
SSW flow.
Low pressure will pass by to our north through Quebec today.
It's trailing cold front will slide southeast across the area
later in the afternoon and early evening. Ahead of the cold
front, it will be mild, while also becoming quite windy as a
45-50 knot H850 LLJ pushes across the region. A tight pressure
gradient and diurnal mixing will likely support widespread
southwesterly wind gusts of 30- 40 mph across much of the area,
with up to 45 mph gusts possible northeast of Lake Erie. Chances
for showers and storms will also increase as out ahead of the
front, with the possibility for a few storms to become strong or
severe. A line of convection associated with a prefrontal
trough will likely form somewhere over Lake Ontario and the
North Country around midday/early afternoon, then move southeast
across the area through late afternoon/early evening. Any
stronger storms will provide the mechanism for stronger winds
off the deck to mix to the surface, with possibly even a few
damaging winds gusts. Areas from the Genesee Valley and Finger
Lakes region east and northeast to the North Country stand the
best chance for seeing any stronger storms as the core of the
low level jet moves over these areas during peak diurnal
heating. Otherwise, despite the windy conditions, it will be
very warm day by second week of October standards. Highs will
generally top out in the low to mid 70s south of Lake Ontario,
with some upper 70s possible across Genesee Valley and Finger
Lakes region. Highs will likely fall just shy of 70F over the
North Country due to the earlier arrival of thicker clouds and
showers.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
In the wake of the cold front, high pressure over Central Canada
will quickly build into the region Saturday night, then pass by to
our north Sunday. This feature will bring a drying trend along with
cooler temperatures.
The forecast gets a bit more complicated later in the period as
current modeling continuing to suggest that the remnants of "Delta"
will interact with the stalled front to our south likely sending the
it back northward as a warm front. Rain should start to overspread
the area from the south late Sunday evening and become widespread
across the area through Monday. The highest forecast uncertainty is
the amount and northward extent of precipitation during the day on
Monday, with steadiest precipitation more likely across southern and
eastern portions of the area.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Temperatures will run above average for most of next week through
Wednesday or Thursday as a flat ridge and relatively high heights
dominate much of the central and eastern US. This will change by the
end of the week as the amplifying North Pacific wave train forces
downstream amplification across North America, with a west coast
ridge and eastern US trough +PNA pattern developing by Friday.
Looking at the details, a mid level trough and associated surface
cold front will be exiting the area to the east Tuesday morning,
with showers ending from west to east and skies at least partially
clearing through the day. Another weak mid level trough will cross
the eastern Great Lakes late Tuesday night and Wednesday, with a low
chance of a few more scattered showers.
A more significant system may arrive towards the end of the week as
both the ECMWF and GFS show a deep longwave trough carving out over
central North America on Thursday, advancing to Hudson Bay and the
Great Lakes by Friday. An associated surface low and cold front is
forecast by both models to cross the Great Lakes Thursday at the
leading edge of the longwave trough, bringing our next chance of
showers and gusty winds. Cooler air will move back into the region
Friday in the wake of this system. Early hints from day 7 model
guidance suggest the airmass will be cold enough and moist enough to
support lake effect showers east of the lakes on westerly flow.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Widespread VFR conditions through this morning. LLWS since a
45-50 LLJ will only partially mix until daybreak. Gusty surface
winds this morning, but still dry.
There will also be the threat for some showers and a few
stronger storms along and ahead of a cold front as it moves
through the region during the second half of the day. There will
likely be periods of MVFR ceilings during the afternoon, with
some brief MVFR/IFR visibility restrictions in heavier showers
and storms through late in the day.
Any lingering showers will finish clearing the area to the
south this evening. Any lingering MVFR/IFR across the Southern
Tier will return to VFR by the end of the TAF period.
Outlook...
Sunday...Mainly VFR.
Sunday...VFR/MVFR chance of showers.
Monday...VFR/MVFR showers
likely.
Tuesday and Wednesday...Mainly VFR.
&&
.MARINE...
Small Craft Advisories have been issued for most of the marine
zones, continuing through at least this evening. A sharp cold
front crossing late this afternoon and evening will turn winds
briefly to the north, then to the northeast and result in a
continuation of poor boating conditions as we head through
Sunday, especially along the southern shores of Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 11 PM EDT this evening for
LEZ040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory until 11 PM EDT this evening for
LOZ043>045.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042.
Small Craft Advisory from 9 AM this morning to 8 PM
EDT this evening for SLZ022.
&&
SYNOPSIS...JM
NEAR TERM...Apffel/JM
SHORT TERM...TMA
LONG TERM...Hitchcock
AVIATION...Apffel/JM
MARINE...AR/JMHazardous weather outlook, Oct 9, 4:30 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 430 PM EDT Fri Oct 9 2020 NYZ001>005-010>014-019>021-085-102030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 430 PM EDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will cross the area Saturday afternoon and evening, producing scattered thunderstorms. A few of these storms may produce gusty winds and small hail, with an isolated severe storm with damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-102030- Oswego-Jefferson-Lewis- 430 PM EDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will cross the area Saturday afternoon and evening, producing scattered thunderstorms. There is a slight risk that some of these storms may be severe with damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-102030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 430 PM EDT Fri Oct 9 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will cross the eastern Great Lakes Saturday afternoon and evening, producing scattered thunderstorms. A few of these storms may contain gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Oct 10, 2:43 PM EDT | Special Marine Warning | BUF | 62 min | |
| Oct 10, 3:38 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Oct 10, 4:14 PM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 31 min |
| Oct 10, 4:47 PM EDT | Special Weather Statement | BUF | Jefferson | 43 min |
| Oct 10, 4:54 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Oct 10, 4:55 PM EDT | Special Weather Statement | BUF | Lewis | 35 min |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.